Kansas, 2017

Hail and Damaging Winds in Kansas, June 17, 2017

June 17, 2017 · NWS ICT · 24 events in 12 counties and zones

Another round of severe weather moved across portions of south central and southeast Kansas. Winds were the main culprit with most speeds around 65 to 70 mph, however, a gust to 80 mph was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another round of severe weather moved across portions of south central and southeast Kansas. Winds were the main culprit with most speeds around 65 to 70 mph, however, a gust to 80 mph was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 2:42 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 2:42 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
342 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Jun 17 2017

Today-tonight:
Main question today is when/where cap will break.
Trends/consensus is that front will likely be about half way
through forecast area by very late afternoon. Thinking given
capping/warm air aloft, storms will likely wait until late
afternoon at the earliest. Given extreme instability and favorable
shear, severe storms appear likely. Some lingering post frontal
rain showers/thunderstorm possible later in the evening with
better cooling aloft. Secondary concern is heat indices. Values
will flirt with warning criteria along most of the OK border
counties and will upgrade for consistency. Also will extend the
headlines another hour in the south where front will likely not be
through. KSLN will flirt with a record high today.

Sunday:
Much cooler and drier air will overspread the area on Father's
Day, with dewpoints down to the 50s and highs in the lower 80s.
Outside chance that precipitation could linger past 1200 UTC, but
given recent model trends, this seems unlikely. Mild airmass will
remain in place as surface ridge drifts across forecast area on
Monday. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Jun 17 2017

Tuesday-Friday:
Will remain in northwest flow aloft through mid week when flow
then transistions a bit more zonal. This may allow another front
to move through on Friday with the next best chance for rain.
Outside chance there could be a couple pds of storms rolling off
the High Plains, but timing is notoriously difficult. Temperatures
will generally climb throughout the period until friday.
-Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1044 PM CDT Fri Jun 16 2017

A line of thunderstorms will move southward across eastern Kansas
late tonight with outflow winds from the north. Winds will recover
and switch back around to the south/southwest Saturday morning,
then a cold front will sink slowly southward in the afternoon
across central Kansas. Thunderstorms are expected to redevelop
along the front and move southward for late Saturday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT   101  67  83  62 /  20  50  10   0
Hutchinson     102  65  83  59 /  20  40  10   0
Newton         100  65  81  60 /  30  50  10   0
ElDorado        97  65  81  59 /  30  60  20   0
Winfield-KWLD  100  68  83  61 /  20  60  10   0
Russell         99  61  82  59 /  10  20   0   0
Great Bend     101  63  82  59 /  10  30   0   0
Salina         103  64  83  60 /  10  30  10   0
McPherson      102  64  82  59 /  20  40  10   0
Coffeyville     95  70  83  61 /  10  70  40   0
Chanute         95  68  82  60 /  20  70  30   0
Iola            95  67  82  59 /  30  70  30   0
Parsons-KPPF    95  69  82  60 /  10  70  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ049-051>053-067>072-082-083.

Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for KSZ092-093-098>100.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ091-092-094>096.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, Jun 16, 5:08 PM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
608 PM CDT Fri Jun 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
608 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms may develop southward into far southeast Kansas later
tonight. A few strong to severe storms would be possible with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a greater chance of severe thunderstorms Saturday
afternoon and Saturday night as a cold front moves through the
area. Large hail and damaging winds will once again be the main
threats.

Heat indices of 100 to 105 are forecast for Saturday afternoon,
with the higher values expected along and east of I-135. See the
Excessive Heat Advisory for further details.

There will be periodic chances of thunderstorms from Tuesday
through Thursday. Some strong storms are likely during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 17, 1:46 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
246 AM CDT SAT JUN 17 2017

KSZ072-170815-
Allen KS-
246 AM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Allen County in southeastern Kansas...

* Until 315 AM CDT

* At 242 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Blue
  Mound to near Lone Elm...and moving southeast at 40 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Moran and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3804 9530 3804 9508 3782 9508
TIME...MOT...LOC 0745Z 318DEG 42KT 3809 9504 3811 9529

KLEINSASSER

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Allen

When
June 17, 4:05 AM CST to 4:06 AM CST
Where
Allen County, Moran
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -95.170

Reported by law enforcement.

Hail, Marion

When
June 17, 7:36 PM CST to 7:37 PM CST
Where
Marion County, 3.86 mi ENE of Florence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -96.870

Hail, Barton

When
June 17, 7:50 PM CST to 7:51 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.360, -98.580

Hail, Butler

When
June 17, 8:15 PM CST to 8:16 PM CST
Where
Butler County, 0.69 mi S of Whitewater
Measured
0.88 in hail
Reported by
Public
Coordinates
37.960, -97.150

This report via social media.

Thunderstorm Wind, Butler

When
June 17, 8:16 PM CST to 8:17 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Reported by a trained spotter.

Hail, Butler

When
June 17, 8:34 PM CST to 8:35 PM CST
Where
Butler County, 2.58 mi WNW of El Dorado Res
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.890, -96.860

Thunderstorm Wind, Greenwood

When
June 17, 8:38 PM CST to 8:39 PM CST
Where
Greenwood County, 7.68 mi S of Teterville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -96.410

Reported by a trained spotter.

Thunderstorm Wind, Butler

When
June 17, 8:39 PM CST to 8:40 PM CST
Where
Butler County, 0.55 mi W of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.820, -96.880

Reported by a storm chaser.

Thunderstorm Wind, Greenwood

When
June 17, 8:50 PM CST to 8:51 PM CST
Where
Greenwood County, 6.11 mi ENE of Eureka Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.890, -96.200

Reported by a trained spotter.

Thunderstorm Wind, Greenwood

When
June 17, 8:58 PM CST to 8:59 PM CST
Where
Greenwood County, 6.11 mi ENE of Eureka Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.890, -96.200

Winds were sustained in a 45 to 50 mph range.

Hail, Butler

When
June 17, 8:59 PM CST to 9:00 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Thunderstorm Wind, Woodson

When
June 17, 9:11 PM CST to 9:12 PM CST
Where
Woodson County, Toronto
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.800, -95.950

High winds were reported at the intersection of highways 54 and 105. One half inch hail was also reported.

Hail, Sedgwick

When
June 17, 9:13 PM CST to 9:14 PM CST
Where
Sedgwick County, 1.29 mi ENE of (Iab) McConnell Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.630, -97.250

Hail, Butler

When
June 17, 9:15 PM CST to 9:16 PM CST
Where
Butler County, 1.1 mi E of Rose Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.570, -97.110

Thunderstorm Wind, Butler

When
June 17, 9:16 PM CST to 9:17 PM CST
Where
Butler County, 1.1 mi E of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -97.110

Reported by a trained spotter.

Hail, Butler

When
June 17, 9:28 PM CST to 9:29 PM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

At the Rose Hill fire station.

Thunderstorm Wind, Allen

When
June 17, 9:42 PM CST to 9:43 PM CST
Where
Allen County, Moran
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -95.170

A pole barn was destroyed.

Thunderstorm Wind, Allen

When
June 17, 9:45 PM CST to 9:46 PM CST
Where
Allen County, 3.45 mi S of Moran
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -95.170

Several power poles were snapped off along highway 59 two to three miles south of Moran.

Thunderstorm Wind, Neosho

When
June 17, 9:47 PM CST to 9:48 PM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

An official measurement.

Thunderstorm Wind, Elk

When
June 17, 9:50 PM CST to 9:51 PM CST
Where
Elk County, 3.02 mi NE of Grenola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -96.410

Reported by a trained spotter.

Thunderstorm Wind, Sumner

When
June 17, 9:57 PM CST to 9:58 PM CST
Where
Sumner County, 0.69 mi S of Riverdale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.360, -97.400

This report is from the Riverdale area.

Thunderstorm Wind, Cowley

When
June 17, 10:00 PM CST to 10:01 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.120

A branch about 8 inches in diameter was broken off of a tree. This report was via social media.

Lightning, Greenwood

When
June 17, 10:15 PM CST to 10:16 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.620, -96.230

Lightning struck a home and caused a structural fire. All occupants are okay except for a bit of smoke inhalation.

Thunderstorm Wind, Montgomery

When
June 17, 10:27 PM CST to 10:28 PM CST
Where
Montgomery County, Indepdence Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.150, -95.780

An official measurement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708821, 708822, 708823, 708824, 708825, 708826, 708827, 708828, 708829, 708830, 708831, 708832, 708833, 708834, 708835, 708836, 708837, 708838, 708839, 708840, 708842, 708843, 708844, 708845.